Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Periods every two weeks, using progesterone cream. Is progesterone causing weight gain? Using correct dose?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am 41, 5'5, 175lbs with no significant medical history. Over the last 12 months my periods have been coming every 2 weeks. I started using progesterone cream (topical) 20mg x 2 daily everyday about a month ago and to date I have gained 11lbs in weight. Is the progesterone causing the weight gain? is this water weight? am I taking the correct dose of progesterone?
I had read that I should take it from day 14-28 of my cycle, but I don't have a cycle!! Please help.
Posted Fri, 20 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Sujeet N Charugulla 27 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Progesterone does not reportedly cause direct weight gain. If you have gained 11 lbs in 1 month, yes it is highly likely that it is due to fluid retention.

The dose of progesterone is correct. 10-40 mg/day is recommended.

Newer progestin derivatives does have a strong effect on endometrium. You have not mentioned which Progesterone derivative you are using.

It is normal that progesterone prevents shedding of endometrium, hence no cycle. Irregular bleeding and loss of mestruation are the reported side effects of progesterone.

I recommend you to get reviewed for your weight gain with the doctor who prescribed you progesterone. Other causes need to be ascertained in here if progesterone is not the cause.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Periods every two weeks, using progesterone cream. Is progesterone causing weight gain? Using correct dose? 53 minutes later
You have misunderstood.

I have been using an over the counter progesterone cream (20mg x 2 daily), my obgyn recommended it to me as I was not ovulating (hence the reason for my period coming every 2 weeks). However, I am unable to take it as directed...on days 14 through 28 because my cycle is EVERY 14 days. You are not meant to use the cream on days that you bleed.

I began using it everyday as a means to increase the progesterone levels in my body, now I fear I may have gone into an estrogen dominant state, and that would explain the weight gain.

Should I stop using the progesterone? You stated that it will stop my periods altogether, I do not want to do that, simply regulate my cycle.
Answered by Dr. Sujeet N Charugulla 10 hours later

Thanks for your reply.

I would try to explain you in a different way this time specific to your questions.

Progesterone is recommended in anovulatory cycles (which you presently have).
And the success rate of progesterone on the effect of ovulation is 20-30%.
I said progesterone inhibits endometrial shedding, decreased uterine motility as some of the effects for a uterus that has a fertilized ovum. Not in your case, where you are using progesterone for causing ovulation.

In a normal uterus, progesterone brings about secretory changes in an estrogen primed endometrium.

I can see that you are not able to use it because of the 14 day cycle.

Yes, I would advise you to stop the over the counter medication now, and review it with your specialist.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor